Journal of Statistical Theory and Practice

, Volume 6, Issue 4, pp 621–635 | Cite as

Stable Distributions for Open Populations Subject to Periodical Reclassifications

  • Gracinda Rita GuerreiroEmail author
  • João Tiago Mexia
  • Maria De Fátima Miguens


Using a Markov model, we study the evolution of open populations subject to periodical reclassifications considering a random number of entrances. In this paper, we focus on the estimation of the subpopulations’ relative sizes, obtaining maximum likelihood (ML) estimators, asymptotic distributions, and confidence regions. We show, under general conditions, that the stable distribution is dependent on the rate of entrances to the population. We illustrate the model by estimating the evolution of a population of a pension fund beneficiaries.


Markov chains Stochastic vortices Parameter inference Open populations Delta method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bowers, N., H. Gerber, J. Hickman, D. Jones, and J. Nesbitt. 1997. Actuarial mathematics. Hoboken, Society of Actuaries.zbMATHGoogle Scholar
  2. Centeno, L., and J. Andrade e Silva. 2001. Bonus systems in open portfolio. Insurance Math. Econ., 28, 341–350.MathSciNetCrossRefGoogle Scholar
  3. Feller, W. 1966. An introduction to probability theory and its applications, 2nd ed. New York, John Wiley and Sons.zbMATHGoogle Scholar
  4. Guerreiro, G., and J. Mexia. 2004. An alternative approach to bonus malus. Disc. Math. Probability Stat., 24(2), 197–213.MathSciNetzbMATHGoogle Scholar
  5. Guerreiro, G., and J. Mexia. 2008. Stochastic vortices in periodically reclassified populations. Disc. Math. Probability Stat., 28(2), 209–227.MathSciNetCrossRefGoogle Scholar
  6. Guerreiro, G., J. Mexia, and M. Miguens. 2010. A model for open populations subject to periodical re-classifications. J. Stat. Theory Pract., 4(2), 303–321.MathSciNetCrossRefGoogle Scholar
  7. Schott, J. 1997. Matrix analysis for statistics. New York, Wiley Series in Probability and Statistics.zbMATHGoogle Scholar
  8. Staff, P., and M. Vagholkar. 1971. Stationary distributions of open markov processes in discrete time with application to hospital planning. J. Appl. Probability, 8(4), 668–680.MathSciNetCrossRefGoogle Scholar
  9. Tiago de Oliveira, J. 1982. The delta-method for obtention of asymptotic distributions; Applications. Publications Inst. Stat. Univ. Paris, 27, 49–70.zbMATHGoogle Scholar
  10. Vassiliou, P. 1997. The evolution of the theory of non-homogeneous markov systems. Appl. Stochastic Models Data Anal., 13(3–4), 159–176.MathSciNetCrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing 2012

Authors and Affiliations

  • Gracinda Rita Guerreiro
    • 1
    Email author
  • João Tiago Mexia
    • 1
  • Maria De Fátima Miguens
    • 1
  1. 1.Departamento de MatemáticaUniversidade Nova de Lisboa, Faculdade de Ciências e Tecnologia, CMA-Center of Mathematics and Applications of FCT-UNLCaparica, LisboaPortugal

Personalised recommendations